Benzodiazepines are prescription medicines that are usually prescribed as a sedative or to relieve anxiety. They are a depressant, which means they help slow the body's system down and have sleep-inducing properties.
When used as prescribed, benzodiazepines will make the user feel drowsy, relaxed and relieved of tension and anxiety. However, because they are very addictive, they are usually intended to be used short-term.
There is risk of addiction to or dependence on benzodiazepines if they are used regularly and in high doses. Overdose is also a risk because tolerance is built up rapidly and the user will need a higher dose to get the same effect they are used to. Mixing them with other drugs, especially alcohol, can increase the risk of overdose.
Withdrawal from long-term (a month or more) benzodiazepine use should be gradual and done with the support and guidance of a healthcare professional. Quitting benzodiazepines after long-term use can cause severe symptoms of withdrawal and result in relapse back to heavy use.
Symptoms of withdrawal from benzodiazepines include:
The New Zealand Drug Foundation’s message is clear: no drug use is the safest drug use. However, we know there will be occasions when people ignore warnings and use drugs in a dangerous manner. To help keep communities safe, here is some information about proven methods of drug harm reduction.
It can be dangerous to combine benzodiazepines with other central nervous system depressants like alcohol or opiates. These combinations can lead to unconsciousness or, in high doses, death. People taking benzodiazepines should avoid taking alcohol and other drugs. If a person becomes unconscious after taking benzodiazepines they should be rolled into the recovery position to avoid them choking.
Benzodiazepine tablets or capsules are intended for oral use only. However some people inject benzodiazepines which can be very dangerous and has the potential to cause serious health problems.
Health problems associated with injecting benzodiazepines include:
Sharing injecting equipment exposes the user to the risk of blood-borne viruses like hepatitis B, hepatitis C and HIV (human immunodeficiency virus – the virus that causes AIDS).
To find a list of needle exchange locations, click here www.needle.co.nz
If you have been taking benzodiazepines for an extended period of time (a month or more) you should seek medical advice before stopping or reducing use. A medical professional will help you to manage any possible withdrawal symptoms.